Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 9, 2003, 7:08 PM EDT for Calhoun County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 7:08 PM EDT (23:08 UTC)
- Expired
- May 9, 2003, 7:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Calhoun County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
497 WUUS51 KRLX 092308 SVRRLX WVC013-092345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 708 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN WEST VIRGINIA... * UNTIL 745 PM EDT... * AT 703 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER MUNDAY...OR ABOUT 15 MILES NORTHEAST OF SPENCER...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...ARNOLDSBURG AND GRANTSVILLE. --CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL UP TO 2 INCHES IN SIZE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3907 8114 3895 8131 3870 8106 3889 8102 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:15 PM EDT, 53 minutes earlier.
Area forecast discussion, May 9, 6:15 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 615 PM EDT FRI MAY 9 2003 ******************************************************************* 615 PM EDT FRI MAY 9 2003 UPDATING ZONES TO ADD COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 322. WITH DEWPOINTS HAVING CLIMBED INTO THE UPPER 60S TO LOWER 70S THIS AFTERNOON AND ADDITIONAL AFTERNOON HEATING...CONDITIONS HAVE BECOME UNSTABLE AND SEVERE STORMS ARE A POSSIBILITY THROUGH THE EVENING HOURS. .RLX... WV...FLOOD WATCH FOR SATURDAY FOR ZONES WVZ009>011...WVZ019>020...WVZ029>032...WVZ039>040...WVZ047. VA...NONE. KY...NONE. OH...FLOOD WATCH FOR SATURDAY FOR ZONES OHZ066>067...OHZ075>076. .END/ESS ******************************************************************* 335 PM EDT FRI MAY 9 2003 TONIGHT AND SATURDAY... WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS. ACTIVITY STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS. THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64. FOG ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE. SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM THE SOUTHWEST FROM MID-MORNING ON. SO INCREASED POPS TO LIKELY OVER ALL AREAS. PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN LINE SATURDAY. 3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY. OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED. SATURDAY NIGHT THROUGH MONDAY NIGHT... COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE LOW TRACKS ACROSS THE UPPER GREAT LAKES. RESIDUAL CLOUDINESS AND SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN TIER OF COUNTIES. TUESDAY THROUGH FRIDAY... BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS TUESDAY. HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN VALLEYS. MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH LOW CHANCE POPS. MORE OR LESS ON OR CLOSE TO MOS. FWM/DB/TRM ******************************************************************** 1015 AM EDT FRI MAY 9 2003 WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS. LINE WILL CONTINUE TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO LIKELY ACROSS ENTIRE NORTHERN SECTION. TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO. WORRIED OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND INTERACT WITH SW WINDS IN WARM SECTOR. GIVEN MODERATE INSTABILITY PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS PWATS INCREASE TO 1.8 INCHES. OTHERWISE REST UNCHANGED. 99 ******************************************************************** 330 AM EDT FRI MAY 9 2003 TODAY THROUGH SATURDAY.... MCS OVER ILLINOIS AND INDIANA WILL CONTINUE TO RIDE ALONG THE WARM FRONT THIS MORNING. GFS HAS A PRETTY GOOD HANDLE ON IT AND IT SHOULD STAY MAINLY NORTH OF CWA. INCREASED POPS TO LIKELY NORTH AND CHANCE ELSEWHERE...AS PREVIOUS MCS THAT MOVED ACROSS THE SOUTHERN ZONES TENDED TO MOVE SOUTHEASTWARD AND CURRENT MCS LIKELY TO DO THE SAME. KEPT CHC POPS IN EVERYWHERE AS SYSTEM EXITS. THE WARM FRONT WILL BE THE FOCUS AGAIN ON SATURDAY AS YET ANOTHER S/W RIDES ALONG IT. CURRENT GRID TEMPS IN LINE WITH SURROUNDING OFFICES AND GUIDANCE. SATURDAY NIGHT ON... VERY LITTLE CHANGE TO PREVIOUS FORECAST. MODELS CONTINUE IN GOOD AGREEMENT ON COLD FRONT COMING ACROSS CWA DURING THE DAY SUNDAY. WILL KEEP HIGH CHANCE POPS FOR SUNDAY. ONLY OTHER CHANCE FOR PRECIPITATION WOULD BE IN THE NORTH ON MONDAY WHERE WEAK WRAPAROUND OCCURS...AND ON THURSDAY AS THE NEXT SYSTEM APPROACHES. OTHERWISE...HIGH PRESSURE WILL DOMINATE WITH TEMPERATURES JUST A LITTLE BELOW NORMAL. JS/JV ******************************************************************** 937 PM EDT THU MAY 8 2003 FOR UPDATE TONIGHT WILL INCREASE POPS TO LIKELY ACROSS THE SOUTH AS MCS OVER INDIANA AND WESTERN KENTUCKY SLIDES ESE ALONG THE APPROACHING WARM FRONT. 18Z GFS SEEMS TO HAVE THE BEST HANDLE ON THE SYSTEM AND SLIDES IT ACROSS THE REGION AROUND 6Z WHICH TIMING WISE SEEM TO BE IN THE BALL PARK. WHILE AT THIS TIME DO NOT EXPECT ANY THING IN THE WAY OF SEVERE WEATHER...HEAVY DOWNPOURS ACCOMPANIED BY THUNDER AND LIGHTNING ARE POSSIBLE. TO THE NORTH...HAVE INCREASED POPS SLIGHTLY WEST OF THE OHIO RIVER ACROSS SE OHIO TOWARD PARKERSBURG AS CONVECTION OVER MISSOURI AND ILLINOIS MOVES EAST TOWARD SUNRISE. NEW MAV GUIDANCE SUGGEST LIKELY POPS...BUT THINK THE BEST CHANCE WILL BE FROM 12Z ONWARD. ALSO INCREASED CLOUDS ACROSS THE REGION AS WELL AS ADJUSTED TEMPERATURES DOWN JUST A HAIR AS DEWPOINTS HAVE NOT YET RESPONDED TO INCREASED SOUTHWEST FLOW ALOFT. OTHERWISE...FORECAST UNCHANGED. ********************************************************************
Hazardous weather outlook, May 9, 4:17 PM EDT, 2 hours 51 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-100217- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 417 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. LARGE HAIL IS THE PRIMARY THREAT...POSSIBLY ALONG WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS...AS WELL AS ISOLATED FLOODING PROBLEMS...WILL REMAIN POSSIBLE FROM TIME TO TIME UNTIL SUNDAY. A COLD FRONTAL PASSAGE ON SUNDAY WILL END THE THREAT OF HAZARDOUS WEATHER. * FLOOD WATCH FOR SATURDAY OVER PARTS OF SOUTHEASTERN OHIO AND NORTHERN WEST VIRGINIA..SEE WGUS61 KRLX - FFARLX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 9, 6:09 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
609 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
601 PM THE PLAINS OH .50 INCH HAIL
05/09/03 ATHENS EVENT OCCURRED BETWEEN
546 PM AND 601 PMLocal storm report, May 9, 6:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
630 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
627 PM WASHINGTON WV 1.00 INCH HAIL
05/09/03 WOOD EVENT OCCURRED BETWEEN
612 PM AND 627 PMLocal storm report, May 9, 6:34 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
634 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
629 PM BELPRE OH 1.00 INCH HAIL
05/09/03 WASHINGTON EVENT OCCURRED BETWEEN
614 PM AND 629 PM
631 PM WASHINGTON WV 1.00 INCH HAIL
05/09/03 WOOD EVENT OCCURRED BETWEEN
616 PM AND 631 PMLocal storm report, May 9, 6:36 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
636 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
633 PM LITTLE HOCKING OH 1.00 INCH HAIL
05/09/03 WASHINGTON EVENT OCCURRED BETWEEN
618 PM AND 633 PMLocal storm report, May 9, 6:38 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
638 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
635 PM PARKERSBURG WV 1.00 INCH HAIL
05/09/03 WOOD EVENT OCCURRED BETWEEN
620 PM AND 635 PMLocal storm report, May 9, 6:55 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
655 PM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
639 PM PARKERSBURG WV 1.00 INCH HAIL
05/09/03 WOOD EVENT OCCURRED BETWEEN
624 PM AND 639 PM
640 PM PARKERSBURG WV .50 INCH HAIL
05/09/03 WOOD EVENT OCCURRED BETWEEN
625 PM AND 640 PM
646 PM PARKERSBURG WV 1.00 INCH HAIL
05/09/03 WOOD EVENT OCCURRED BETWEEN
631 PM AND 646 PM
648 PM PARKERSBURG WV .75 INCH HAIL
05/09/03 WOOD EVENT OCCURRED BETWEEN
633 PM AND 648 PM
635 PM WASHINGTON WV 1.00 INCH HAIL
05/09/03 WOOD EVENT OCCURRED BETWEEN
620 PM AND 635 PM
652 PM PARKERSBURG WV WIND DAMAGE
05/09/03 WOOD EVENT OCCURRED BETWEEN
637 PM AND 652 PM
STRUCTURAL DAMAGE.The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:03 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha | 42 min |
| May 9, 6:19 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 41 min |
| May 9, 6:40 PM EDT | Severe Thunderstorm Warning | RLX | Wirt, Wood | 35 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.